Interior Health is warning Kamloops drug users, after receiving reports of purple fentanyl.
IH issued the alert on Thursday, having been made aware of two samples of light purple-coloured fentanyl tested late Wednesday via Interior Health’s drug checking machine, which is located at ASK Wellness.
One sample contained extremely toxic levels of the opioid and another was contaminated with synthetic cannabinoid, AMB-FUB.
According to the alert, IH has received recent reports of light purple-coloured fentanyl causing high levels of sedation, including lots of nodding, as well as increased heart rate, heavy sweating and auditory and visual hallucinations.
Jessica Bridgeman, IH regional harm reduction co-ordinator, said the results are unexpected and potentially deadly. She said the alert was issued to encourage people who may purchase something that looks like purple fentanyl to use caution.
Bridgeman said IH has put out warnings for AMB-FUB in Kamloops in the past.
“This continues to be a fairly common substance that is detected in the illicit drug supply,” Bridgeman said. “I wouldn’t say it’s overly dangerous or scary, it’s just about being aware of what is potentially in the substance you’re using.”
Someone picking up fentanyl to use typically wouldn’t be expecting a synthetic cannabinoid in it as it produces different symptoms and experiences, she added.
“That’s why you would want to be aware of it,” Bridgeman said.
She also stressed that synthetic cannabinoid is not the same as legalized cannabis.
Supervised consumption sites are located at 433 Tranquille Rd. from noon to 3:30 p.m. Tuesday until Friday, and at 569 Seymour St. from 4 p.m. to 7:30 p.m. Tuesday to Friday and Saturday from 11:30 a.m. to 7:30 p.m.
Anyone who has illicit substances can also attend ASK Wellness to have their drugs checked anonymously.
The alert is in effect from Dec. 5 to Dec. 12.
Anyone who uses an illicit drug is advised to:
▪ Avoid using different drugs at the same time or using drugs and alcohol together.
▪ Don’t use alone. Leave door unlocked. Tell someone to check on you.
▪ Test by using a small amount, then go slow.
▪ Carry a Naloxone kit and know how to use it.
▪ Use at an overdose prevention or supervised consumption site if one is near you.